Astrocytoma: Opting for Surgery

Posted by susanne1954 @susanne1954, Dec 12, 2019

An MRI 8/5/19 showed a lesion on my right optic nerve. The effect of the lesion has been evidence since March of this year approx 9mths. Since first MRI in August I’ve had another MRI and CT scan (no diagnosis) and 2 consults with neurosurgeon.
Effects are – I have double vision when driving and when I look out at a 45deg angle.
My surgeon says a biopsy is only way to determine cancerous or non-cancerous. So if I’m having a biopsy he may as well remove the lesion at same time.
I have 2 options – radiation or surgery
At this stage I’m opting for surgery.

@lynda1992

Actually, I had five different brain surgeries between Oct – Dec 1992: 1. Ventriculoperitoneal shunt inserted. 2. Stereotactic craniotomy. Diagnosed with an intraventricular piloytic astrocytoma 3. Ventriculoperitoneal shunt removed due to infection 4. Insertion of external venriculostomy drain 5. Stereotactic fenestration of the septum pellucidum. Was then treated for unilateral hydrocephalus. My recovery was going great until 2014. I had another grand mal seizure. After being seizure free for over 21 years! I saw a doctor at Mayo Clinic and his diagnosis was: head trauma, brain surgery and/or scar tissue. I'm taking 30mg of phenobarbital a day. That seems to doing the trick. Thank you for asking.

Jump to this post

@lynda1992 – that is quite a list of surgeries.

Since you mentioned having a grand mal in 2014, if you've not yet met @jakedduck1, he has a lot of experience and knowledge related to seizures.

Have you experienced any side effects with the phenobarbital?

REPLY

I'm usually exhausted by the end of the day. My short term memory stinks. (I don't know if that's from the phenobarbital or the surgeries…..) I can be irritable at times. I believe, though, that I'm not any worse off than most people! It's important to have a positive attitude. I won't let the past interfere with the future. I'm going to reach out to @jakedduck1.

REPLY

@lynda1992
Mercy gracious, sounds like you’ve been through the mill. I doubt you’ll ever know for sure whether the source of your symptoms are from the surgery or the Phenobarbital since both can cause them. Anticonvulsants can definitely cause drowsiness, lack of energy, irritability and memory issues. I’ve been taking Phenobarbital for 50 years and I am still affected by those side effects. I didn’t think 30mg Phenobarbital was still available. So you take 30 mg once a day? Have you had your level checked? At 30mg I’m curious what your level is.
Has your doctor increased your dosage since your seizure? Your certainly right about a positive attitude. Positive attitudes have so many undeniable health benefits, including lower rates of depression which plagues many with Epilepsy and can lower seizure thresholds.
Best of luck to you,
Jake

REPLY

I take it once a day. Yes, I've had my levels checked. It's low. No, it's never been increased it. Which is fine with me! I I feel enough like a zombie……

REPLY

Hi, @susanne1954 – wanted to check in with you and see how your surgery went? How has your recovery been so far?

REPLY
Please sign in or register to post a reply.